Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Riverton, WY

August 21, 2021Lincoln County, Wyoming

NWS Riverton, WY issued this special weather statement at Aug 21, 2021, 7:45 PM MDT for Lincoln County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2021, 7:45 PM MDT (01:45 UTC)
Expired
Aug 21, 2021, 8:15 PM MDT
In force
30 min
Issued by
NWS Riverton, WY
Hail
0.25 in
Wind
55

County Lincoln County, WY

The radar

The Salt Lake City radar (KMTX), 161 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 422 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
422 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2862 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

779 
WWUS85 KRIW 220145
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
745 PM MDT Sat Aug 21 2021
 
WYZ024-027-220215-
South Lincoln County-Salt River and Wyoming Ranges-
745 PM MDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southern Lincoln
County through 815 PM MDT...

At 744 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lake Viva Naughton, or 14 miles north of Kemmerer, moving northeast
at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of central South
Lincoln County and south central Salt River and Wyoming Ranges
Counties, including the following locations... Kemmerer Municipal
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Heavy rainfall is also occurring with this storm and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4164 11091 4202 11096 4233 11060 4193 11023
TIME...MOT...LOC 0144Z 241DEG 30KT 4197 11065 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

$$

Fisher

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 21, 5:20 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 21, 5:20 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
520 PM MDT Sat Aug 21 2021

.SHORT TERM...(This afternoon through Sunday night)
Issued at 145 PM MDT Sat Aug 21 2021

An upper low over eastern Oregon early this afternoon will open
up as it pushes east into the Cowboy State late tonight. Good
synoptic lift will continue to overspread western Wyoming this
afternoon and evening spreading eastward later this evening into
the overnight hours. An upper jet streak around 80 knots will also
push across the area late this afternoon into the overnight
hours. This energy will result in good to likely showers and
thunderstorms across the entire area. The convection is already
beginning over the west/southwest and will continue to increase in
coverage and intensity across the west and north this afternoon.
This activity is then expected to spread eastward during the
evening hours. Although instability is expected to be marginal
with Convective Available Potential Energy between 500 and 1000
j/kg with an effective bulk shear between 30 and 40 knots, the
good synoptic lift should compensate enough for strong to possibly
severe thunderstorms later this afternoon through about 10 PM or
so. The strongest storms look to be across west and north at this
time. The main hazard will be severe wind gusts (50+ knots),
although cannot rule out some hail and locally heavy rain. Storm
motion should be fast enough to limit the flash flooding threat.
Some of this activity will likely remain ongoing through the
entire night especially over the northwest and far east.
Convection should exit the area by mid-late morning. The
associated cold front will pull across the area from west to east
tonight which will also enhance the convection for a period of
time. This system pulls away away from the area Sunday morning
with a dry west/southwest flow Sunday afternoon into Sunday night.

.LONG TERM...(Monday through Saturday)
Issued at 145 PM MDT Sat Aug 21 2021

The long term will be dominated by southwesterly flow as the ridge
sets up to the east of the region. This will bring drier and warmer
weather with just isolated afternoon and evening convection. The EC
continues to show a little more moisture than the other models, but
still not much, and mainly across the far north. The models are
indicating a weak transitory wave moving through Monday night for
some showers in the far north. Ahead of the wave, starting Monday
afternoon, there will be gusty winds once again, though not as
strong as those expected for Sunday.

Wednesday will see the ridge shift further east allowing the next
trough to move into the west late Wednesday night. This could bring
a few more showers to the north for Thursday and Friday. Models are
still showing variability in the eastward movement of this trough
with the GFS a little quicker. The EC is keeping the main trough
further west and quasi-stationary for the latter portion of the long-
term, finally pushing it into the area on Saturday. Looks like the
north half of the state could see some moisture on Saturday. We
will continue to keep moisture just in the far northern areas for
Thursday and Friday. Temperatures will stay fairly steady through
the week, with highs in the 70s and 80s, except mid to upper 60s
in the northwest.

&&
.AVIATION...For the 00Z TAFS through 00Z Sunday evening
Issued at 520 PM MDT Sat Aug 21 2021

VFR conditions will continue at TAF sites through the period.
Isolated showers and thunderstorms will continue to move eastward
through this evening. Strong, gusty winds will be possible with
these storms, as well as occasional MVFR conditions. Gusty winds,
not associated with storms, will continue through 06Z. Showers will
clear from west to east early Sunday morning between 12Z to 15Z.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 145 PM MDT Sat Aug 21 2021

Scattered to numerous showers and thunderstorms are expected across
the west this afternoon spreading east late this afternoon and
evening. The main hazards from this activity will be very strong
winds, locally heavy rainfall and frequent lightning. This activity
could continue over the northwest and far east through the night,
before exiting by mid-morning Sunday. Once this activity exits
the area expect dry and warm conditions Sunday afternoon and
evening. Breezy westerly winds are expected Sunday from southern
Lincoln across Sweetwater northeast into Natrona County. Winds
will be critical, but relative humidity are not expected to reach
critical fire weather thresholds. Monday could see elevated to
possibly critical fire weather conditions especially those areas
that are elevated on Sunday afternoon.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

SHOT TERM...Murrell
LONG TERM...Swanson
AVIATION...Swanson/Murrell
FIRE WEATHER...Murrell
Hazardous weather outlook, Aug 21, 6:00 PM MDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
600 PM MDT Sat Aug 21 2021

WYZ001>020-022>030-221300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
600 PM MDT Sat Aug 21 2021

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Tonight

Showers and thunderstorms will continue off-and-on Saturday
evening and into the early morning hours Sunday. Some of the
stronger thunderstorms could produce small hail and gusty outflow
wind of 35 to 45 mph.

.DAYS THREE THROUGH SEVEN...Sunday through Friday

Sunday and Monday...Elevated fire weather conditions each
afternoon mainly over southern Lincoln, Sweetwater, southeast
Fremont and Natrona counties.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 21, 2:55 PM MDT, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Riverton WY
255 PM MDT Sat Aug 21 2021

WYZ026>028-212130-
Upper Green River Basin-South Lincoln County-Rock Springs and Green
River-
255 PM MDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of far southeast
Lincoln and west central Sweetwater Counties through 330 PM MDT...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Opal, or 11 miles west of Granger, moving
northeast at 40 mph.

HAZARD...Wind gusts of 40 to 50 mph and pea-sized to one-half inch
         diameter hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down smaller tree limbs and blow
         around unsecured objects.

Locations impacted include...
  Seedskadee National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 4158 11005 4159 11038 4201 11012 4187 10970
TIME...MOT...LOC 2053Z 217DEG 35KT 4165 11018

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CNJ
Special weather statement, Aug 21, 3:00 PM MDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Riverton WY
300 PM MDT Sat Aug 21 2021

WYZ001>003-012>016-023>030-220400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Star Valley-Salt River and Wyoming Ranges-
Upper Green River Basin Foothills-Upper Green River Basin-
South Lincoln County-Rock Springs and Green River-Flaming Gorge-
East Sweetwater County-
Including the cities of Lake, Mammoth, Old Faithful, Clark, Cody,
Meeteetse, Jackson, Dubois, Afton, Alpine, Star Valley Ranch,
Thayne, Pinedale, La Barge, Big Piney, Farson, Kemmerer,
Cokeville, Rock Springs, Green River, and Wamsutter
300 PM MDT Sat Aug 21 2021

...Showers and Thunderstorms with potential Small Hail and Gusty
Wind...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Showers and thunderstorms will produce wind gusts up to
  40 to 50 mph along with brief heavy rain. Some stronger storms
  will have small hail.

* WHERE...Western WY.

* WHEN...Through 10 PM tonight.

* ADDITIONAL DETAILS...Small hail may cover the ground in some
  locations. Move indoors when storms approach. Secure loose
  objects that may become flying debris. Gusty winds may also take
  down small tree branches.
Special weather statement, Aug 21, 5:18 PM MDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Riverton WY
518 PM MDT Sat Aug 21 2021

WYZ004>011-017>020-220500-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Basin, Greybull, Lovell, Powell, Shell,
Thermopolis, Ten Sleep, Worland, Buffalo, Kaycee, Riverton,
Shoshoni, Lander, Jeffrey City, and Casper
518 PM MDT Sat Aug 21 2021

...Showers and Thunderstorms with potential Small Hail and Gusty
Wind...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Showers and thunderstorms will produce wind gusts up to
  35 to 45 mph along with brief heavy rain. Some stronger storms
  will have small hail.

* WHERE...Central WY.

* WHEN...Through 11 PM tonight.

* ADDITIONAL DETAILS...Small hail may cover the ground in some
  locations. Move indoors when storms approach. Secure loose
  objects that may become flying debris.
Special weather statement, Aug 21, 7:14 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Riverton WY
714 PM MDT Sat Aug 21 2021

WYZ024-027-220145-
South Lincoln County-Salt River and Wyoming Ranges-
714 PM MDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southwestern Lincoln
County through 745 PM MDT...

At 713 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Bear Lake, or 12 miles southeast of Bear Lake Idaho
Portion, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Cokeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Brief heavy
rainfall is also occurring with this storm and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4234 11104 4185 11047 4158 11105
TIME...MOT...LOC 0113Z 236DEG 30KT 4195 11112

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Fisher
Special weather statement, Aug 21, 7:45 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
745 PM MDT Sat Aug 21 2021

WYZ024-027-220215-
South Lincoln County-Salt River and Wyoming Ranges-
745 PM MDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southern Lincoln
County through 815 PM MDT...

At 744 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lake Viva Naughton, or 14 miles north of Kemmerer, moving northeast
at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central South
Lincoln County and south central Salt River and Wyoming Ranges
Counties, including the following locations... Kemmerer Municipal
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4164 11091 4202 11096 4233 11060 4193 11023
TIME...MOT...LOC 0144Z 241DEG 30KT 4197 11065

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Fisher

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:14 PM MDTSpecial Weather StatementRIWLincoln31 min
Aug 21, 8:24 PM MDTSpecial Weather StatementRIW36 min
Aug 21, 8:51 PM MDTSpecial Weather StatementRIW24 min
Aug 21, 9:11 PM MDTSevere Thunderstorm WarningRIWSublette, Sweetwater34 min
Aug 21, 9:42 PM MDTSpecial Weather StatementRIW33 min
Aug 21, 10:06 PM MDTSpecial Weather StatementRIWFremont24 min
Aug 21, 10:30 PM MDTSpecial Weather StatementRIWFremont30 min
Aug 21, 10:36 PM MDTSpecial Weather StatementRIWHot Springs24 min
Aug 21, 10:59 PM MDTSpecial Weather StatementRIWWashakie31 min
Aug 21, 11:03 PM MDTSpecial Weather StatementRIW27 min
Aug 21, 11:42 PM MDTSpecial Weather StatementRIWNatrona33 min
Aug 22, 12:38 PM MDTRed Flag WarningRIWFremont, Hot Springs, Johnson, Natrona, Sweetwater, Washakie31 hr

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.